Although chemotherapy is often a crucial part of treatment for people living with breast cancer, it can have a wide range of side effects and long-term complications. Possible side effects include sciatica, which can affect your back, legs, feet, and parts of your body. The pain can be intense and persistent, lower your quality of life, and — if left untreated — lead to permanent nerve damage.
“After chemo, I really thought something was going on with my leg, as the bone pain in my shin just kept getting worse,” one MyBCTeam member wrote. “It turned out to be pressure on my sciatic nerve.”
Learn how breast cancer chemotherapy can affect your muscles and joints, along with some ways to treat and manage sciatica.
Sciatica is pain that radiates along the sciatic nerve. The sciatic nerve starts in your lower back and extends down the hips and buttocks to the back of each leg. Sciatica is most often caused by a pinched or compressed sciatic nerve, which leads to inflammation and pain. The pain can range from mild to severe and is often described as a sharp, radiating pain in the hips and lower back that feels like burning or an electric shock. Sometimes, sciatica can lead to tingling or numbness in the leg.
Many MyBCTeam members have shared their experiences with sciatica pain. Some say it’s relentless and unbearable, while others describe it as a dull ache, in comments like these:
Because sciatica affects people differently, it’s essential to report any new or worsening symptoms like these directly to your oncology team as soon as they occur.
While chemotherapy can slow the progression of many types of cancers, it also can cause a variety of side effects, some of which can be severe. Some breast cancer treatments have been shown to affect nerve cells, potentially leading to nerve damage.
Chemotherapy-induced peripheral neuropathy (CIPN) is a nerve-damaging complication of chemotherapy that causes numbness, tingling, and pain — often described as pins and needles — in the hands or feet. CIPN can lead to muscle weakness and balance problems that may place additional strain on the lower back and sciatic nerve.
CIPN can not only interfere with simple activities, such as picking up an object or buttoning your shirt; it can also lead to serious complications, such as dangerous falls, breathing problems, and even paralysis.
Certain types of chemotherapy drugs are more likely to cause nerve damage. Medications widely used in breast cancer treatment that can cause nerve damage or changes include:
The likelihood of developing CIPN depends on factors such as the type of chemotherapy drug, its dose and schedule, and whether it’s given with other chemotherapy drugs. Your previous treatments (surgery, radiation, and chemotherapy) and other health conditions also play roles.
CIPN occurs in 57 percent to 83 percent of people who’ve received taxanes. Of those people, 2 percent to 33 percent experience severe neuropathy. CIPN typically starts within the first two months of chemotherapy and can last months to years.
In many cases, CIPN develops from acute (early onset) pain, usually in the hips, legs, and feet. Taxane chemotherapy drugs often cause this type of acute pain, called taxane acute pain syndrome (TAPS), also known as paclitaxel-associated acute pain syndrome or taxane-induced myalgia-arthralgia syndrome. Compared with CIPN, TAPS pain is described as sharper and more burning or radiating, and it usually goes away in a few days.
TAPS occurs in about 70 percent of people undergoing taxane chemotherapy. The symptoms generally start within 24 to 48 hours of receiving taxane and can last up to a week. The syndrome is believed to be caused by toxic effects of the drug and inflammation. Researchers believe that TAPS nerve pain gradually develops into CIPN.
Aromatase inhibitors, such as letrozole, anastrozole, and exemestane, are effective at lowering the risk of breast cancer after menopause. However, these medications can cause joint pain that affects the hands, knees, back, hips, and shoulders in what is called aromatase inhibitor-induced musculoskeletal symptoms (AIMSS).
AIMSS also can cause stiff joints and sore, weak muscles. Aromatase inhibitors work by lowering the body’s estrogen levels, which has been shown to reduce bone density and increase the risks of arthritis and osteoporosis. Although the pain caused by aromatase inhibitors is more of a stiffness than the sharp pain experienced in neuropathy, muscle weakness and inflammation caused by these drugs can affect the lower back and sciatic nerve. As a result, symptoms that resemble sciatica can develop.
One small study found that about 48 percent of participants with breast cancer who were on hormone therapy experienced muscle and joint pain. In a study in the journal Current Oncology, researchers reported that about 20 percent of people using an aromatase inhibitor stopped the treatment because of the severity of their joint pain. AIMSS generally appears about two months after beginning the treatment and peaks about four months later. In some cases, AIMSS can occur up to two years after starting the treatment.
Lower back and sciatica pain caused by chemotherapy and hormone therapy drugs can significantly diminish quality of life for people undergoing breast cancer treatment. Sometimes these drugs need to be used long term, making strategies to manage the painful side effects even more important.
To relieve pain and symptoms of nerve damage, your doctor may recommend drugs such as:
Your doctor might reduce the dose of your chemotherapy or hormone therapy or recommend that you try a different drug instead.
Nondrug ways to manage pain include physical therapy and exercise to help improve mobility, balance, and coordination, as well as practices like acupuncture and massage. For some people, it might also be helpful to stop smoking or lose weight.
If you develop nerve pain during or after receiving chemotherapy, it’s important to talk to your doctor right away to prevent serious complications and permanent nerve damage. It’s also important to rule out the possibility that your pain is caused by another serious health condition, such as:
Your doctor may refer you to a pain specialist, who can guide you through strategies to treat and manage back pain and sciatica pain caused by breast cancer chemotherapy.
MyBCTeam is the social network for people with breast cancer and their loved ones. On MyBCTeam, more than 64,000 members come together to ask questions, give advice, and share their stories with others who understand life with breast cancer.
Are you experiencing lower back pain and sciatica pain after chemotherapy? What strategies have you used to help manage the pain? Share your experiences in the comments below, or start a conversation by posting on your Activities page.